Thunderstorm Wind, Morgan
- When
- May 9, 3:50 AM CST to 3:55 AM CST
- Where
- Morgan County, 0.87 mi SW of Nortonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.560, -90.140
A large tree was blown down.
Elevated thunderstorms well north of a warm front produced isolated large hail and damaging wind gusts across south-central Illinois during the early morning hours of May 9th. The storms were mainly focused along and south of a Jacksonville to Flora line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Elevated thunderstorms well north of a warm front produced isolated large hail and damaging wind gusts across south-central Illinois during the early morning hours of May 9th. The storms were mainly focused along and south of a Jacksonville to Flora line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 9, 2:45 AM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 345 AM CDT Sun May 9 2021 .SYNOPSIS... Issued at 313 AM CDT Sun May 9 2021 Showers and storms are expected across the region this morning, into the early afternoon. Heavy rainfall is still anticipated across much of the local area this morning as the core of precipitation shifts into central Illinois. Temperatures are forecast to be cooler than previously forecast, due to cloud cover and wet conditions today. Dry weather returns later today, lingering into the first half of the week. A weak wave of moisture is forecast to drop through northern Illinois Monday afternoon, which could bring light shower activity to the northern half of the state, otherwise dry weather persists through mid-week. Temperatures for the week will remain below normal, with a couple early mornings dipping back into the 30s. && .SHORT TERM...(Today and tonight) ISSUED AT 313 AM CDT Sun May 9 2021 The large MCS has arrived into the Midwest, as heavy rainfall is moving across northern half of Illinois. This is expected to slowly drop into central Illinois over the next few hours, as the main core of Low pressure shifts into the mid-Mississippi River Valley. Some embedded thunderstorms are also occurring, however the trend has begun to diminish as the storms exit the best area of instability. The best instability will remain south of the ILX CWA, which is highlighted by the south/southeastern progression of the convective line of storms across central Missouri. Through the morning, the northern edge of this system will finally track along the northern edge of the CWA. This will track the core of precipitation along the north central portion of Illinois. Early reports of precip through 1am/06z were tracking slightly higher than what was forecast, so bumped the precip totals back closer to WPC projection. Amounts remain in the 1.5-2 inch range around the region, with the possibility of a few higher (2.5 inch) reports through the event. Otherwise south of the I-72 corridor amounts are anticipated to be lower in the 1-1.5 inch range. The overall track of this system has not changed within the previous 24 hours, with the main core tracking through northern Missouri early this morning. This track, and the southerly push from the cold front north of the system, will push the Low along the I-70 corridor this afternoon. This is where SPC has placed a Marginal Risk of severe storms this afternoon. Otherwise, the main story today will be cloud coverage and once again cooler temperatures. Temps were dropped again with this package, as highs north of the boundary will only reach the upper 40s to low 50s, some highs might have already occurred in portions of eastern Illinois. However across southern Illinois, south of the system, highs this afternoon will climb back into the low 60s. Tonight, skies are expected to clear, however will be monitoring a weak mid level moisture band across northern Illinois. This is expected to bring back some clouds to locations north of the I-72 corridor. Temperatures Monday morning are forecast to drop back into the mid 30s across much of the area, with talk of another Frost Advisory possible. Nothing was issued with this package as further investigation was warranted from surrounding offices. && .LONG TERM...(Monday through Saturday) ISSUED AT 313 AM CDT Sun May 9 2021 Heading into Monday and throughout much of the week, dry weather returns as High pressure builds. The only exception will be a squeeze of pressure gradients Monday afternoon across northern and central Illinois, as a weak wave slides through northern Illinois. This wave is being driven by the upper Low in the northern Great Lakes region. The wave, and excessive moisture remnant, could give enough weak instability to produce light shower activity during the afternoon. Otherwise, High pressure is expected to hold any chance of precipitation south of the Midwest throughout much of the week. Temperatures however will remain on the cooler side, with highs in the 60s...while a couple more days of morning lows in the 30s and 40s will be possible. Very rare to have a stretch of cooler morning temps than what we are forecasting this week. Next chance for precip appears on the horizon at the end of the week into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1133 PM CDT Sat May 8 2021 Showers are quickly expanding across the area, with thunderstorms still W-NW of our terminals. High res guidance continues to point toward an MCS progressing across MO and clipping WC Illinois later tonight. Storm chances will be present near our TAF sites after midnight, for a 3-5hr window. MVFR to IFR ceilings and visbys are forecast to develop quickly over the first couple hours of the 06z TAFs. BMI already dropped to 800FT cigs, so that trend has already started. A tightened pressure gradient associated with the system bringing precipitation will lead to gusty E-NE winds the rest of the night into Sunday morning. Wind gusts of 25 to 30 kts are expected. A cold front is forecast to move through from west to east Sunday morning, bringing an end to showers/storms late in the morning or early afternoon. Flight categories should improve to MVFR tomorrow afternoon, as cloud ceilings rise above 1K FT, with VFR conditions developing Sunday evening. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Baker SHORT TERM...Baker LONG TERM...Baker AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CDT Sat May 8 2021 ILZ027>031-036>038-091100- Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 316 PM CDT Sat May 8 2021 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are possible late this afternoon and especially tonight. The risk for severe storms is low, although lightning hazards will exist. Heavy rainfall is expected tonight, mainly late this evening and overnight, with 1.25 to 1.5 inches of rain expected by 7 am Sunday. East to northeast winds will increase to 20 to 25 mph, with gusts of 30 to 35 mph during overnight, and continue Sunday morning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Thunderstorms will be possible early Sunday morning, with rain diminishing during midday Sunday. Rainfall totals around 1.50 inches are forecast by noon Sunday, although locally higher amounts are possible. Frost will be possible overnight Sunday night into early Monday morning, as temperatures cool into the mid to upper 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ040>057-061-091100- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-Shelby- Vermilion- 316 PM CDT Sat May 8 2021 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are possible late this afternoon and especially tonight. The risk for severe storms is low, although lightning hazards will exist. Heavy rainfall is expected tonight, mainly late this evening and overnight, with 0.75 to 1.25 inches of rain expected by 7 am Sunday. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Thunderstorms will be possible into Sunday morning, with rain diminishing during early Sunday afternoon. Rainfall totals of 0.75 to 1.5 inches are forecast by mid Sunday afternoon, although locally higher amounts are possible from I-72 north. Frost will be possible overnight Sunday night into early Monday morning, as temperatures cool into the mid to upper 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-091100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 316 PM CDT Sat May 8 2021 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are possible late this afternoon and especially tonight across southeast IL. The risk for severe storms is low, although lightning hazards will exist. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Thunderstorms and moderate rain will be possible into mid afternoon Sunday, with rain showers diminishing from the northwest by late Sunday afternoon. There is a marginal risk of severe thunderstorms with damaging wind gusts possible late Sunday morning and early Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 07
The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 09:47 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958070, 958069.